Texas, 2020Flood and Hail in Texas, May 25, 2020
May 25, 2020 · NWS EWX · 4 events in 4 counties and zones
Thunderstorms developed along a cold front. Some of these storms produced large hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a cold front. Some of these storms produced large hail and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 25, 1:57 PM CST, 5 hours 33 minutes earlier.
Area forecast discussion, May 25, 1:57 PM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
257 PM CDT Mon May 25 2020
.SHORT TERM (Tonight through Tuesday Night)...
A second strong MCV in as many days has altered the influence of the
upper low that was earlier projected to cut off from the polar
westerlies and bring several days of rain opportunities. The MCV
responsible for the heavy rains Sunday night continues to spin away
over North Central TX and has taken on a more synoptic scale of
influence, including an early cold frontal push all the way into a
HDO to VCT line. While the upstream larger trough remains potent
enough to generate another broad coverage event for storms when the
rest of the front arrives, the likelihood of strong storms over
Central TX and the Austin metro area looks much reduced. The frontal
zone should retract in the evening with winds returning to more
easterly over and south of HWY 90 and broaden the marginal severe
threat for later tonight, and a few strong cells may still cross over
the inversion to around HWY 281 and just to the west of Austin for
mainly a hail threat. Timing has been fairly consistent among most of
the finer res models in terms of seeing the storms materialize over
the Edwards Plateau and possibly Rio Grande Plains, so we should see
the next round of storms ramp up over our CWA by right around 00Z. A
possible caveat is the radar trends of deep layer shower activity
west of CRP, but perhaps this ties in with some of the model
solutions that fire activity over the Rio Grande plains also at
around 00Z. CAPE values will be lower than from last night and only
the Rio Grande and Pecos river basin areas look ripe for the Slight
Risk level of storms while areas east of Hwy 83 look more prone to a
marginal threat. Thus the largest storm concern going into tonight
would be for another round of rain over saturated soils. Expect with
any areas that get 1-2 inches that area rivers and streams could bump
up to minor flood stage. However, the expected round of rains
tonight should be mainly less than 1 inch over the counties that are
most prone to run-off.
By daybreak, the rains should be retreating into East TX, and dry
air wrap-around flow below the broad upper trough should make for a
mostly stable and cool day for late Tuesday. Blended guidance
influences and past forecast influences over areas east of I-35 may
over-advertise the rain chance. Our QPF forecast for late Tuesday
into Tuesday night might tell the story more accurately.
&&
.LONG TERM (Wednesday through Monday)...
The center of the upper low is expected to be near the Arklatex
region with northwest flow aloft over our area. This flow should be
mostly subsident with a mostly dry forecast expected on Wednesday.
The blends kept a 20 PoP across the northern CWA and trimmed the
spatial area back a bit. If the drier trend continues for another
model run, these PoPs may be taken completely out of the forecast.
Mostly dry weather is expected to continue into Thursday with highs
in the 80s and 90s expected.
A vort max on the backside of the upper low should arrive to the area
on Thursday/Thursday night with a possible frontal boundary
accompanying it. The GFS is the most bullish with an MCS moving
through the area with the higher intensity in the west, while the
ECMWF keeps the bulk of the thunderstorm activity in Mexico. Will
keep PoPs at 20 percent for now with slightly higher PoPs into the
weekend as south flow returns to the area increasing moisture once
again.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 64 79 63 84 65 / 70 50 20 10 10
Austin Bergstrom Intl Airport 63 78 63 84 64 / 70 50 20 10 10
New Braunfels Muni Airport 63 79 61 87 64 / 80 50 20 10 10
Burnet Muni Airport 61 77 60 82 62 / 60 40 20 20 20
Del Rio Intl Airport 66 87 63 95 68 / 70 20 0 - -
Georgetown Muni Airport 62 77 61 83 63 / 60 50 20 20 20
Hondo Muni Airport 65 82 61 91 65 / 80 30 - - -
San Marcos Muni Airport 63 78 61 87 63 / 80 50 20 10 10
La Grange - Fayette Regional 65 78 63 84 65 / 60 60 30 20 10
San Antonio Intl Airport 64 81 63 89 66 / 80 40 10 10 -
Stinson Muni Airport 65 82 64 89 67 / 80 40 10 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...Oaks
Long-Term...Hampshire
Decision Support...YBVP
Hazardous weather outlook, May 25, 2:13 AM CST, 17 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
313 AM CDT Mon May 25 2020
TXZ171>173-183>194-202>209-217>225-228-260815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
313 AM CDT Mon May 25 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
One more round of strong to severe thunderstorms are expected
later today through tonight with all severe weather hazards
possible. A small tornado threat will exist over the southern
Edwards Plateau/northern portions of the Rio Grande, and large to
very large hail will be possible there. As the night goes on and
storms move southeast across the area, the threat will transition
to damaging wind gusts.
In addition after heavy rain just fell, localized flooding will
again be of concern with 1-3 inches of rain possible in many
locations, and isolated higher totals near or in excess of 5
inches possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed tonight.
In the hours before
Special weather statement, May 25, 5:20 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
620 PM CDT Mon May 25 2020
TXZ183-260000-
Val Verde TX-
620 PM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
700 PM CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Box Canyon, or 14 miles southwest of Comstock, moving
northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comstock, Box Canyon, Amistad Acres and Seminole Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2981 10125 2957 10100 2949 10116 2952 10118
2953 10126 2957 10124 2962 10125 2963 10126
2962 10128 2959 10128 2957 10130 2959 10131
2965 10130 2966 10135 2965 10136 2966 10136
TIME...MOT...LOC 2319Z 228DEG 18KT 2953 10132
BFSpecial weather statement, May 25, 6:51 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
751 PM CDT Mon May 25 2020
TXZ184-185-260130-
Edwards TX-Real TX-
751 PM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND NORTHWESTERN
REAL COUNTIES UNTIL 830 PM CDT...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rocksprings, moving east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rocksprings and Devil's Sinkhole State Natural Area.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.
LAT...LON 2989 10035 3007 10033 3007 9987 2981 9990
TIME...MOT...LOC 0050Z 275DEG 25KT 2998 10025
BF
Flood, Val Verde
- When
- May 25, 7:30 PM CST to 8:30 PM CST
- Where
- Val Verde County, 9.95 mi N of Comstock to 9.85 mi N of Comstock
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 29.823, -101.151
Thunderstorms produced heavy rain that flooded Hwy 163 near Dead Mans Creek north of Comstock. A storm chaser sent a video showing several inches of water over the road.
Hail, Uvalde
- When
- May 25, 10:07 PM CST
- Where
- Uvalde County, 3.66 mi NE of Uvalde
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 29.250, -99.750
A thunderstorm produced half dollar size hail in Uvalde. This hail was reported on MPing.
Hail, Wilson
- When
- May 25, 10:10 PM CST
- Where
- Wilson County, 1.21 mi E of Floresville
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 29.130, -98.150
A thunderstorm produced quarter size hail near the intersection of Hwy 97 and Hwy 181 in Floresville.
Hail, Karnes
- When
- May 25, 11:07 PM CST
- Where
- Karnes County, 0.69 mi N of Runge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.890, -97.700
A thunderstorm produced quarter size hail in Runge. We were sent a picture of the hail.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Arkansas, May 25, 2020$200,000 · EF1 · 5 events
- Tornadoes and Flooding in Oklahoma, May 25 to 31, 2020$100,000 · EF1 · 12 events
- Damaging Wind in Texas, May 25, 2020$250,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Illinois, May 25 to 26, 2020$82,000 · 1 in hail · 20 events
- Tornado and Hail in Texas, May 25, 2020$60,000 · EF1 · 2 events
- Tornado and Damaging Winds in Iowa, May 25, 2020$30,000 · EF1 · 5 events
- Flood and Damaging Winds in Illinois, May 25, 20201 injured · $55,000 · 61 kt wind · 6 events
- Flash Flooding and Damaging Wind in Kentucky, May 25, 2020$50,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Wisconsin, May 25, 2020$50,000 · 2 in hail · 6 events
- Tornado and Flash Flood in Florida, May 25, 2020$11,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 25 to 26, 2020$35,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Missouri, May 25 to 27, 2020$2,000 · 52 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891229, 891106, 891107, 891108.